Nebraska, 2013

Hail in Nebraska, July 31, 2013

July 31, 2013 · NWS CYS · 6 events in 4 counties and zones

Late afternoon and evening thunderstorms produced several reports of hail, heavy rain and strong winds in portions of the western Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late afternoon and evening thunderstorms produced several reports of hail, heavy rain and strong winds in portions of the western Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 31, 1:26 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 31, 1:26 PM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
226 PM MDT WED JUL 31 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 230 PM MDT WED JUL 31 2013

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE FORECAST AREA INTO THIS EVENING BEFORE
DISSIPATING. MOST ACTIVITY IS NOT EXPECTED TO BE SEVERE BUT BASED
ON LATEST OBSERVATIONS...WIND SHEAR PROFILES AND SPC MODEL
MESOSCALE ANALYSIS...NOW THINKING A FEW THUNDERSTORMS COULD BECOME
SEVERE EAST OF THE LARAMIE RANGE AND INTO THE PANHANDLE OF
NEBRASKA. BUFKIT SOUNDING SHOWING 40 TO 50 KTS OF 0-6 KM BULK
SHEAR WITH THE STRONGEST SHEAR ACROSS THE NORTHERN TIER OF
FORECAST AREA COUNTIES...SO DEFINETLY SUPPORTIVE OF SUPERCELLS.
THE MAIN LIMITING FACTOR FOR SEVERE STORMS TODAY IS THE LACK OF
CAPE...BUT BASED ON CURRENT SPC MESOSCALE ANALYSIS MU CAPES RANGE
BETWEEN 1000-2000 J/KG THERE MAY BE MORE AVAILABLE ENERGY THAN
PREVIOUSLY ANTICIPATED. BASICALLY CAPE VALUES ARE 500 TO 1000
ABOVE WHAT THE 12Z NAM AND GFS INDICATED FOR TODAY. WITH DEW
POINTS MAINLY IN THE 50S AND EASTERLY LOW LEVEL FLOW TO INCREASE
THIS AFTERNOON AND EVENING...FEELING MORE CONFIDENT IN THE
POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. MAIN SEVERE THREAT
LOOKS TO BE LARGE HAIL BUT 60 TO 70 MPH WIND GUSTS MAY BE
POSSIBLE. TORNADO THREAT IS LOW BUT AN ISOLATED TORNADO OR TWO
CAN NOT BE RULED OUT.

ALTHROUGH MOST THUNDERSTORM ACTIVITY WILL DIE OFF BY LATE THIS
EVENING A FEW LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE
INTO THE OVERNIGHT. MAIN CHANCE WILL BE WITH AN INCREASING LOW
LEVEL JET AND MIDLEVEL THETAE ADVECTION. NOSE OF THE JET IS
EXPECTED TO BE OVER NIOBRARA AND GOSHEN COUNTIES IN SOUTHEAST
WYOMING AND INTO THE NORTHERN PORTIONS OF THE NEBRASKA PANHANDLE.
ELEVATED CAPE IS EXPECTED TO INCREASE ALONG THE NOSE OF THE LOW
LEVEL JET AND WITH EFFECTIVE SHEAR AROUND 50 KTS...SEVERE
THUNDESTORMS WILL BE POSSIBLE WITH THE MAIN THREAT BEING LARGE
HAIL.

THUNDERSTORMS SHOULD MOVE EAST OF THE AREA BY SUNRISE OR SHORTLY
THERE AFTER BUT ANOTHER ROUND OF THUNDERSTORMS EXPECTED THURSDAY
AFTERNOON. MODELS SHOWING 2000 TO 3000 J/KG CAPE AND A LIFTED
INDEX OF -5 TO -7 NEAR THE WYOMING NEBRASKA BORDER AND INTO THE
NEBRASKA PANHANDLE. DEEP LAYER SHEAR WILL AGAIN BE SUPPORTIVE OF
SEVERE THUNDERSTORMS. FRIDAY MAY BE A REPEAT OF THURSDAY WITH A
SIMILAR SYNOPTIC SETUP.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 300 PM MDT WED JUL 31 2013

FAIRLY TYPICAL EARLY AUGUST WEATHER EXPECTED ACROSS THE CWA DURING
THE PERIOD WITH WARM TEMPERATURES AND ALMOST DAILY CHANCES FOR
SHOWERS AND TSTRMS. THE PATTERN WILL FEATURE A NEARLY STATIONARY
UPPER HIGH CENTERED OVER THE SOUTHERN ROCKYS WITH MONSOONAL
MOISTURE CONTINUING TO RIDE UP THE ROCKY MOUNTAINS AND ACROSS THE
REGION. WEAK IMPULSES MOVING ALONG THE NORTHERN PERIPHERY OF THE
UPPER HIGH WILL CROSS THE REGION FROM TIME TO TIME AND AID
CONVECTION. SOME DRYING MAY OCCUR EARLY NEXT WEEK WHICH WOULD
REDUCE THE AMOUNT OF CONVECTION BUT STILL LOOKS LIKE ENOUGH
MOISTURE AROUND TO KEEP IT GOING ON AN ISOLATED BASIS IN SOME
AREAS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY MORNING)
ISSUED AT 1118 AM MDT WED JUL 31 2013

VFR EXPECTED TO PREVAIL THROUGH THE PERIOD.  WIDELY SCTD SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND WILL CONTINUE THROUGH
THE EARLY EVENING ACROSS THE FORECAST AREA. BRIEF GUSTY WINDS AND
MVFR CIGS ARE POSSIBLE AROUND ANY STORMS.

&&

.FIRE WEATHER...
ISSUED AT 1154 AM MDT WED JUL 31 2013

NO CHANGES WITH AN ACTIVE WEATHER PATTERN CONTINUING THROUGH THIS
WEEKEND. MAINLY LOOKING AT AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. CRITICAL FIRE WEATHER CONDITIONS NOT EXPECTED THROUGH
THIS WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...LIEBL
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...LIEBL
Hazardous weather outlook, Jul 31, 10:28 AM MST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1128 AM MDT WED JUL 31 2013

WYZ104-105-109>115-011730-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
1128 AM MDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR IN
SOUTH CENTRAL WYOMING THIS AFTERNOON AND EVENING. SMALL
HAIL...GUSTY WINDS AND BRIEF MODERATE RAINFALL WILL ACCOMPANY
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING MAINLY OVER THE MOUNTAINS AND ALONG AND
EAST OF THE LARAMIE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT OVER
SOUTH CENTRAL WYOMING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
011730-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1128 AM MDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN OCCUR
OVER SOUTHEAST WYOMING AND INTO THE NEBRASKA PANHANDLE THIS
AFTERNOON AND EVENING. A FEW STORMS MAY BECOME SEVERE...CAPABLE OF
PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND WIND GUST UP TO 70
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY
DAY THROUGH EARLY NEXT WEEK. SEVERE THUNDERSTORMS MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
FOR SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

LIEBL

In the hours before

Local storm report, Jul 31, 3:32 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
432 PM MDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             CHUGWATER               41.76N 104.82W
07/31/2013  E0.25 INCH       PLATTE             WY   TRAINED SPOTTER

            HEAVY RAIN WAS ALSO FALLING.

0410 PM     HAIL             5 N CHUGWATER           41.83N 104.82W
07/31/2013  M1.00 INCH       PLATTE             WY   LAW ENFORCEMENT

            ONE INCH DIAMETER HAIL ON INTERSTATE 25 BETWEEN 4 AND 10
            MILES NORTH OF CHUGWATER BETWEEN MILE MARKERS 59 AND 65.
            WIND GUSTS WERE ALSO ESTIMATED AROUND 50 MPH AND HEAVY
            RAIN WAS FALLING.

&&

MWEILAND
Local storm report, Jul 31, 3:57 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
457 PM MDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             14 NE CHUGWATER         41.90N 104.63W
07/31/2013  E0.50 INCH       GOSHEN             WY   LAW ENFORCEMENT

            MARBLE SIZED HAIL COVERING THE GROUND TO A DEPTH OF 3
            INCHES. WATER WAS PONDING IN LOW LYING AREAS.

0452 PM     HAIL             5 W YODER               41.92N 104.39W
07/31/2013  M0.50 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

MWEILAND
Special weather statement, Jul 31, 4:01 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
501 PM MDT WED JUL 31 2013

NEZ019-096-WYZ108-010000-
GOSHEN COUNTY WY-SCOTTS BLUFF NE-SOUTH SIOUX NE-
501 PM MDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SIOUX...EASTERN GOSHEN
AND NORTHERN SCOTTS BLUFF COUNTIES UNTIL 600 PM MDT...

AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YODER...OR 11 MILES SOUTH OF TORRINGTON...
MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
LYMAN AND HENRY AROUND 515 PM MDT.
STEGALL AROUND 520 PM MDT.
MORRILL AROUND 525 PM MDT.
MITCHELL AROUND 535 PM MDT.
LAKE ALICE AROUND 550 PM MDT.
LAKE MINATARE AROUND 555 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4224 10353 4185 10342 4182 10435 4197 10440
TIME...MOT...LOC 2301Z 258DEG 34KT 4192 10422

RUBIN
Special weather statement, Jul 31, 4:10 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
510 PM MDT WED JUL 31 2013

WYZ106-107-117-118-010015-
CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE
COUNTY WY-EAST PLATTE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
510 PM MDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE...NORTHERN
LARAMIE AND EXTREME EASTERN ALBANY COUNTIES UNTIL 615 PM MDT...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF IRON MOUNTAIN...OR 28 MILES
SOUTHWEST OF WHEATLAND...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
RURAL SOUTHWESTERN PLATTE COUNTY THROUGH 615 PM MDT
RURAL NORTHWESTERN LARAMIE COUNTY THROUGH 615 PM MDT
RURAL SOUTHERN PLATTE COUNTY THROUGH 615 PM MDT
RURAL NORTHERN LARAMIE COUNTY THROUGH 615 PM MDT
RURAL SOUTHEASTERN PLATTE COUNTY THROUGH 615 PM MDT

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 38 AND
54.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4174 10466 4145 10472 4170 10532 4179 10530
TIME...MOT...LOC 2310Z 286DEG 25KT 4171 10522

RUBIN
Special weather statement, Jul 31, 4:12 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
512 PM MDT WED JUL 31 2013

WYZ101-103-010000-
CONVERSE COUNTY LOWER ELEVATIONS WY-NORTH LARAMIE RANGE WY-
512 PM MDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CONVERSE COUNTY UNTIL
600 PM MDT...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF CURTIS GULCH CAMPGROUND...OR 22
MILES SOUTHWEST OF DOUGLAS...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MAINLY RURAL AREAS OF SOUTH CENTRAL CONVERSE COUNTY...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 133 AND
143.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4293 10530 4243 10529 4243 10568 4251 10576
TIME...MOT...LOC 2311Z 233DEG 19KT 4250 10558

HAMMER/RUBIN
Local storm report, Jul 31, 4:14 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
514 PM MDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             4 E YODER               41.92N 104.22W
07/31/2013  M0.50 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

MWEILAND

The radar

The Cheyenne radar (KCYS), 117 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
July 31, 4:25 PM MST to 4:30 PM MST
Where
Scotts Bluff County, Morrill
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
41.970, -103.930

Half dollar to golf ball size hail was observed in Morrill.

Hail, Scotts Bluff

When
July 31, 4:38 PM MST to 4:43 PM MST
Where
Scotts Bluff County, Mitchell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.950, -103.800

Quarter size hail was reported just northeast of Mitchell.

Hail, Scotts Bluff

When
July 31, 4:43 PM MST to 4:48 PM MST
Where
Scotts Bluff County, 3 mi NE of Mitchell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.981, -103.759

Quarter size hail was reported northeast of Mitchell.

Hail, Box Butte

When
July 31, 5:50 PM MST to 5:55 PM MST
Where
Box Butte County, Hemingford
Measured
1 in hail
Reported by
Public
Coordinates
42.320, -103.070

Quarter size hail was reported in Hemingford.

Hail, Dawes

When
July 31, 6:20 PM MST to 6:25 PM MST
Where
Dawes County, 2.13 mi SSE of Belmont
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.520, -103.340

Half dollar size hail was reported 12 miles southeast of Crawford.

Hail, Morrill

When
July 31, 9:55 PM MST to 10:00 PM MST
Where
Morrill County, 9.72 mi ESE of Broadwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.540, -102.680

Quarter size hail was reported east of Broadwater.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457718, 457719, 457720, 457721, 457722, 457723.